Alert archive / Nebraska / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 247, NWS North Platte, NE

July 20, 2025Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 20, 2025, 4:53 PM MDT for Cherry County, Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2025, 4:53 PM MDT (22:53 UTC)
Expired
Jul 20, 2025, 5:45 PM MDT
In force
52 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 4:24 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 341 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:13 PM MDT, 1 hour 40 minutes earlier. Its key messages:

  • Isolated to scattered thunderstorms are possible this afternoon and evening, potential for a strong to severe storms
  • Hot temperatures Monday and Tuesday with heat indices above 100 on Monday
  • Additional strong to severe thunderstorm chances are expected Tuesday
Area forecast discussion, Jul 20, 3:13 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
413 PM CDT Sun Jul 20 2025

.KEY MESSAGES...

- Isolated to scattered thunderstorms are possible this
  afternoon and evening, potential for a strong to severe storms

- Hot temperatures Monday and Tuesday with heat indices above
  100 on Monday

- Additional strong to severe thunderstorm chances are expected
  Tuesday

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 409 PM CDT Sun Jul 20 2025

The main concern in the short term is the chance for a
strong to severe thunderstorm this afternoon and evening. A frontal
boundary draped across portions of western Nebraska and the
Sandhills will provide the main focus for storm initiation this
afternoon. The greatest timeframe for storm development will
likely be after 3pm with storms lingering to 8pm with the
initialdevelopment expected across the northern to northwest
Sandhills in the vicinity of the trof/dry line, where although
weakly forced, the best lift exist, with storms moving into a
more favorable environment east of the boundary. Dewpoints ahead
of the front are in the upper 60s to 70s, with steep lapse
rates and MU CAPE values of 3000 J/kg +. There is also a warm
front across the Sandhills which will be a focus for additional
development. Confidence is medium in large hail greater than 2
inches across the Sandhills along with potential for strong
winds. Can't rule out a tornado/landspout threat along the
boundary but confidence is low. There is also a tornadic
potential across the warm front boundary in northern Nebraska.
Expect thunderstorm to start to diminish mid evening, generally
after 8pm.

As for Monday, expect temperatures to reach the 90s across all of
western and north central Nebraska on Monday. The combination of
dewpoints in the 70s with 90 degree temperatures will lead to heat
indices of over 100 and have issued a Heat Advisory for Monday
afternoon into early evening. There is also the potential for
additional storms in the afternoon and evening that could be strong
to severe. Storm development looks to be more scattered to
widespread as large scale forcing will provide sufficient lift for
storm development. Large hail and strong winds will be the main
concern.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 409 PM CDT Sun Jul 20 2025

For Tuesday temperatures will again be in the 90s as the
upper level ridge remains in place across the central CONUS. Across
the southern and eastern CWA dewpoints are expected to reach the
upper 60s and potentially into the lower 70s. There is the potential
and additional heat headline may be needed for Tuesday as well and
will continue to monitor. There will again be additional chances for
isolated thunderstorms Tuesday afternoon and evening with the
potential for some of those to become strong to severe.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1255 PM CDT Sun Jul 20 2025

MVFR conditions will be possible over the next couple of hours
across portions of north central Nebraska, including KVTN, then
low clouds are expected to lift the rest of the afternoon. There
is the potential for isolated to scattered thunderstorms this
afternoon and evening across the Sandhills into north central
Nebraska. This may impact both forecast terminals, KVTN and KLBF
with large hail, erratic strong winds should a storm move over
the area. Low clouds and patchy fog may move back into north
central Nebraska late tonight into early Monday with MVFR or
possibly lower conditions through mid morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/
Monday for NEZ005>010-025>029-037-038-059-069>071.

&&

SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Gomez
Hazardous weather outlook, Jul 20, 3:24 PM MDT, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
424 PM CDT Sun Jul 20 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-212130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
424 PM CDT Sun Jul 20 2025 /324 PM MDT Sun Jul 20 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

A slight (level 2 of 5) risk of severe storms possible through mid-
evening across much of western and north central Nebraska. The main
threats will be hail and damaging winds and a tornado can't be ruled
out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday through Friday across the area. On
Monday and Tuesday, a marginal (level 1 of 5) risk of severe storms
are possible across the entire outlook area from late afternoon into
the evening. Beyond Tuesday night, the severe threat is uncertain.

Very warm temperatures return on Monday and Tuesday with heat
indices approaching 100 across portions of north central and into
central Nebraska. A Heat Advisory has been issued for Monday from 1pm
to 8pm CT.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 20, 4:35 PM MDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
535 PM CDT Sun Jul 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Hail             2 S Nenzel              42.90N 101.10W
07/20/2025  E0.75 Inch       Cherry             NE   Public

            Report from mPING: Dime (0.75 in.).

0524 PM     Hail             7 S Nenzel              42.83N 101.10W
07/20/2025  M1.50 Inch       Cherry             NE   Public

0524 PM     Hail             7 S Nenzel              42.82N 101.11W
07/20/2025  E1.50 Inch       Cherry             NE   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

0526 PM     Hail             9 S Nenzel              42.79N 101.12W
07/20/2025  E1.50 Inch       Cherry             NE   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

&&
Local storm report, Jul 20, 4:41 PM MDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
541 PM CDT Sun Jul 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Hail             10 S Nenzel             42.78N 101.10W
07/20/2025  M1.75 Inch       Cherry             NE   Trained Spotter

&&
Local storm report, Jul 20, 4:47 PM MDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
547 PM CDT Sun Jul 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     Hail             10 S Nenzel             42.79N 101.12W
07/20/2025  E1.25 Inch       Cherry             NE   Public

            Report from mPING: Half Dollar (1.25 in.).

&&

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:08 PM MDTSevere Thunderstorm WarningLBFGarfield, Holt, Wheeler52 min
Jul 19, 6:14 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFFrontier46 min
Jul 19, 6:28 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFFrontier47 min
Jul 19, 6:53 PM MDTSpecial Weather StatementLBFWheeler52 min
Jul 19, 6:54 PM MDTAreal Flood AdvisoryLBFBrown, Rock4 hr
Jul 19, 7:15 PM MDTAreal Flood AdvisoryLBFHayes3 hr
Jul 19, 8:18 PM MDTSpecial Weather StatementLBFChase42 min
Jul 20, 1:51 PM MDTHeat AdvisoryLBFBlaine, Boyd, Brown, Chase, Cherry, Custer and 11 more29 hr
Jul 20, 4:11 PM MDTSevere Thunderstorm WarningLBFCherry49 min
Jul 20, 5:41 PM MDTSpecial Weather StatementLBFCherry49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.